A widely used medication for erectile dysfunction and symptoms of an enlarged prostate may be associated with an increased risk of developing glaucoma, according to a new study.
Tadalafil, the drug sold under the brand name Cialis, was linked to a 22% higher likelihood of developing glaucoma compared to men who did not use the medication, the research published in the British Journal of Ophthalmology found.
The international research team analyzed health records of nearly 74,000 men aged 40 and older who were experiencing lower urinary tract symptoms. They compared approximately 37,000 men prescribed tadalafil with a similar group who had not used phosphodiesterase type 5 inhibitors, the class of drugs that includes tadalafil.
During a follow-up period of up to five years, researchers observed new cases of glaucoma, elevated intraocular pressure, and the need for glaucoma treatments. The study indicated that tadalafil users were also 32% more likely to develop high eye pressure and 33% more likely to develop primary open-angle glaucoma, the most common form of the condition.
Glaucoma is an eye condition that can lead to irreversible vision loss, often progressing without noticeable symptoms in its early stages. As the disease advances, individuals may experience a gradual loss of peripheral vision.
Experts advise that regular and comprehensive eye examinations are crucial for detecting glaucoma, particularly for individuals with risk factors such as a family history of the disease, high intraocular pressure, or severe nearsightedness. Those who use tadalafil regularly, especially over extended periods, may benefit from closer monitoring of their eye health.
The study's authors acknowledged certain limitations, noting that its observational nature means it cannot definitively prove that tadalafil causes glaucoma. The research also could not account for changes in medication or the development of other health conditions over time.
Despite these findings, the researchers emphasized that individuals should not stop taking tadalafil without consulting their doctor. Instead, they suggest that long-term users, particularly those with existing risk factors for glaucoma, could benefit from routine eye check-ups.